Q. My father has severe diarrhea after chemotherapy for colon cancer. Please help.

Answered by
Dr. Rakesh Mittal
and medically reviewed by iCliniq medical review team.
Published on Aug 01, 2017

Hello doctor,

My 43 years old father has colon cancer. He had undergone hemicolectomy laparoscopic surgery, and he is currently undergoing chemotherapy with Xelox (Oxaliplatin and Capecitabine). I am here to ask you about the side effects of chemo that my father is experiencing from the first cycle. The first cycle was hard, as he had to deal with some gas problems. Now in this second cycle, he is having extreme diarrhea. My questions are as follow.

My father was given Loperamide, Rabeloc 20, Folic acid tablets, and ORS to control diarrhea. But diarrhea is still there, and frequency is 4 to 5 times a day. The stool is complete watery. Also, he is not on Capecitabine tablets. It is a rest week of the second cycle. If the diet is a concern, then we are giving diarrhea strict food like banana, rice, potatoes, etc. Why is diarrhea not getting well? He is also having pain between the two rib cages, which is like the pain in gastritis. Is it possible that he could have gastritis?

He is losing weight drastically. Before everything, his weight was 68 kg. But after surgery, it was only 58 kg. And after the first cycle of chemo, it was 55 kg. This decreasing trend is very worrisome, which also affects his mental strength. How to deal with it? Can he pause chemo for a while? He is losing body strength and weight. I think that his body is not well enough to receive the next cycle. The patient is also experiencing pain at the site of surgery. Is it normal? The surgery was done about two and a half months back.

Dr. Rakesh Mittal

Child Health Medical Oncology Paediatrics
#

Hi,

Welcome to icliniq.com.

  • Diarrhea could be due to surgery or chemotherapy or both. Normally, the patients should not have this much diarrhea. If it remains uncontrolled, you may have to stop chemotherapy for some days.
  • Weight loss is common in this condition. After chemotherapy, he should be fine. As I mentioned, he can stop chemotherapy if diarrhea is not controlled. Pain in the surgical site is common.

For more information consult a medical oncologist online --> https://icliniq.com./ask-a-doctor-online/medical-oncologist

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Related Questions & Answers


When to Worry About Diarrhea in Children?

Article Overview: Diarrhea is dangerous for a child. It appears harmless, but slowly it makes the child sick. It makes the child pass out and to be brought to the hospital as an emergency. Here are some tips to look for the danger signs of diarrhea.  Read Article


Dr. Vishnu K R
Paediatrician

Diarrhea: Passing watery stools is diarrhea. It does not cause much harm if the child has no dehydration, but medical help should be sought. The doctor is the one to determine whether the child has dehydration or not. It is a more dangerous if the kid has vomiting along with watery stools....  Read Article

How to know the reason for my big toe pain?

Query: Hi doctor, I have been suffering lately from pain in my big toe joint. It is very severe that I could not sleep two nights when I ran out of painkillers. I thought it might be a gout attack. Because I do have gout. Though my uric acid levels are mostly high, I do not really watch what I eat. My tri...  Read Full >>


Dr. Atul Prakash
Orthopaedician And Traumatologist

Answer: Hello, Welcome to icliniq.com. From your detailed description, it is gout unless proven otherwise. The reason I say this is your past medical history of gout. Swelling of the great toe and adjoining area with excruciating pain is called podagra. It is the most common presentation of gout. Even nor...  Read Full

Fatty Liver - Symptoms, Grades, and Diagnosis

Article Overview: The liver is the largest gland in the body. Its primary function is to process the food and drinks we consume. and filter out the harmful substances. In this article, read about the various grades of fatty changes that can take place in the liver and how they can be effectively managed. Read Article


Dr. Vasantha K S
Medical Gastroenterologist

The liver is the largest gland in the body. Its primary function is to process the food and drinks we consume and filter out the harmful substances. A certain amount of fat is normal if present in the liver. But due to various factors, excess fat can start accumulating in the liver. Initially, there...  Read Article

Popular

Popular

Ask your health query to a doctor online?

Ask a Medical Oncologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.